Iowa, 2020Flash Flooding and Flooding in Iowa, June 9 to 10, 2020
June 9 to 10, 2020 · NWS DVN · 8 events in 5 counties and zones
Tropical Depression Cristobal tracked across much of the mid and upper Mississippi River Valley on the morning and afternoon of June 9, 2020. Very high levels of moisture were present, bringing very heavy rainfall to much of the region, especially eastern Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Cristobal tracked across much of the mid and upper Mississippi River Valley on the morning and afternoon of June 9, 2020. Very high levels of moisture were present, bringing very heavy rainfall to much of the region, especially eastern Iowa. Rainfall amounts of 2-4 inches fell roughly west of a line from Keosauqua IA, to Burlington IA, to Guttenberg IA. Localized amounts of 4-5 inches were reported near Belle Plaine, IA.
This torrential rainfall led to numerous reports of flooded roadways, road closures and creeks out of the their banks. In addition, area rivers also showed response, with some rising near to well above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 5:23 PM CST, 7 minutes earlier.
Area forecast discussion, Jun 9, 5:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 PM CDT Tue Jun 9 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 254 PM CDT Tue Jun 9 2020
The remnant low pressure center from Cristobal was over the
southeast tip of IA at 19Z. Widespread moderate to heavy rain was
occurring over all of eastern IA in this pseudo tropical airmass,
with light to moderate bands feeding northwestward across northern
IL. The band of heavy rain in IA was producing widespread 2 plus
inch rains with some locally heavier amounts along with rainfall
rates over 1 inch per hour across our western 2 rows of counties. So
far, no significant issues other than minor ponding of water has
been reported. An axis strong surface pressure falls over the Quad
Cities indicated this low pressure center will continue on its rapid
N-NE path along the MS river across far northwest IL this afternoon,
reaching into SW WI this evening. Further out, a separate strong
upper level shortwave and surface low were advancing toward the
region from western KS.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue Jun 9 2020
Headlines:
The Flash Flood Watch has been cancelled early over our southern
row of counties in MO into west central IL and Lee county in IA as
the main area of rain has shifted northward. The watch over the
rest of southeast IA (along and south of I-80) and our west
central IL counties along the MS River has had its expiration
moved up to 00Z, as the potential for heavy rain will have shifted
north out of this area by 7 pm. Further north, the segment over
east central IA into Jo Daviess county currently expires at 11 pm,
but this may be allowed to drop off much earlier.
The Wind Advisory for Bureau and Putnam counties will remain
intact, valid until 10 pm. While winds have so far remained below
25 mph with gusts only in the 30s, winds are increasing with the
afternoon mixing and tightening pressure gradient. Winds will
weaken for a period by early evening, but may strengthen again
following the wind shift and may increase to 20 to 30 mph from the
southwest this evening.
Discussion:
Once the current axis of heavy rain exits northward this evening,
the focus will turn to the potential for showers and
thunderstorms developing later this evening upstream over KS and
MO under the upper level dry slow and low level warm front ahead
of the central plains system. Many convective allowing hires
models have these tracking northeast into the forecast from
roughly 10 pm through 1 am and chance pops are in place for this.
Some of these could be strong, but the potential for flash
flooding will be low due to the fast movement and environment with
much lower precipitable water than currently in place. Another
round of showers and possible isolated thunderstorms will arrive
with the upper trough Wednesday, with best chances over the west
and north. These should have a very low potential for heavy
rainfall. Temperatures will linger in the upper 60s to lower 70s
tonight, then fall some Wednesday with the passage of a cold front
that will bring lower dewpoints and much more comfortable
humidity levels by Wednesday night.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue Jun 9 2020
Lingering showers will exit the northeast parts of the area
Wednesday evening as skies clear from west to east. Initial windy
conditions will subside after sunset. Overnight low temperatures
will be slightly cooler than normal.
Thursday through next Tuesday
Assessment...medium confidence
The model consensus has dry conditions for the area with below
normal temperatures for the weekend. However there are a couple of
concerns.
First; all models show a weak upper level disturbance moving through
the area Thursday afternoon behind the departing larger system.
Moisture availability is in question but I would not be surprised if
some isolated rain showers develop during peak heating. If this does
occur then areas generally north of an Independence, IA to
Princeton, IL line would be at risk for isolated rain showers.
Second; a cold front moves through the area late this week bringing
cooler weekend temperatures. The question is will the forcing along
the front be sufficient enough to generate any rain. Here the models
are mixed with their respective opinions.
The ECMWF does have a risk of rain as it brings the front through
Friday afternoon/night. The CMC global brings the front through on
Thursday with no precipitation. The UKMET brings the front through
Thursday night/Friday but has an upper level disturbance generating
precipitation on Saturday. The GFS brings the front through Friday
afternoon/night with some precipitation followed by more
precipitation from an upper level disturbance on Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 618 PM CDT Tue Jun 9 2020
In the first hour of the TAF period, an isallobaric surge of winds
will blow from the west/northwest as the remnants of Cristobal
move into Wisconsin. After 01Z, winds will greatly decrease to
under 10 kts in most locations. There rest of the night will be
mainly dry, with a few showers possible south of Interstate 80.
Some MVFR fog or status may continue in the chaotic light flow
between Cristobal's remnants and the upcoming cold front due
tomorrow afternoon. This front will change winds to the northwest
tomorrow, and could bring a continuation of MVFR clouds.
Visibility outside of fog tonight, are expected to be good.
&&
.HYDROLOGY...
Issued at 1042 AM CDT Tue Jun 9 2020
Changes:
A flood watch has been issued for the Cedar river near Conesville,
IA.
The flood warning for the Mississippi river at Keithsburg, IL has
been cancelled.
Discussion:
Rainfall from the remnants of Cristobal is moving up through
eastern Iowa with rain bands across the northern half of Illinois.
Forecast rainfall input into the morning river forecasts was for
the next 24 hours with slightly lower amounts.
As a result the Mississippi is forecast to continue falling while
tributary rivers across eastern Iowa will see rises. Most
tributary rivers are forecast to remain below flood stage.
HOWEVER if rainfall from the remnants of Cristobal is heavier than
forecast, further rises to and above flood stage are possible on
tributary rivers across eastern Iowa.
Based on past rainfall history across Missouri most rainfall
amounts from Cristobal have been on the order of 1.5 to 2 inches.
There is a small possibility for a narrow band of 2.5 to 3 inches
of rain occurring across eastern Iowa. The timing, placement and
orientation of this potential narrow band will be very important
to future river forecasts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 10 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
Johnson-Jones-Linn.
IL...Flash Flood Watch until 10 PM CDT this evening for Jo Daviess.
Wind Advisory until 10 PM CDT this evening for Bureau-Putnam.
MO...NONE.
&&
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...08Hazardous weather outlook, Jun 9, 3:47 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
447 AM CDT Tue Jun 9 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
447 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Periods of heavy rain are likely Today from the remnants of
tropical storm Cristobal. A Flash Flood Watch is in effect for
the counties along and west of the Mississippi River. Rainfall
rates up to 2 inches per hour are possible with the heaviest bands
of rain. There is a Moderate risk for flash flooding roughly for
areas west of the Mississippi River and a Slight risk to the east.
A widespread 1 to 3 inches of rain is anticipated along and west
of a line from Dubuque, Iowa to Keokuk, Iowa. Isolated amounts
near 4 or 5 inches are possible. There is a low risk for a few
brief spin up tornadoes area-wide through the afternoon.
A Wind Advisory is in effect for Bureau and Putnam Counties
through the evening for east to southeast wind gusts of 40 to 50
mph. Gusts up to 40 mph are possible futher west, extending toward
the Mississippi River. The winds will turn to the southwest late
this afternoon and evening.
Flooding continues along portions of the Wapsipinicon River and
Mississippi River. Please see the latest Flood Statements and
Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today. Rainfall amounts over 1
inch and reports of flash flooding would be appreciated.
Uttech
In the hours before
Local storm report, Jun 9, 4:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN 2 SSW WILLIAMSTOWN 41.54N 91.74W
06/09/2020 M2.78 INCH JOHNSON IA TRAINED SPOTTER
&&Local storm report, Jun 9, 4:31 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN PARNELL 41.59N 92.00W
06/09/2020 M2.55 INCH IOWA IA TRAINED SPOTTER
&&
AELocal storm report, Jun 9, 4:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
06/09/2020 M2.70 INCH CLARK MO TRAINED SPOTTER
UPDATES PREVIOUS HEAVY RAIN REPORT FROM 3
ENE CHARLIE HEATH MEMORIAL. TOTAL.
&&Local storm report, Jun 9, 4:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN BELLE PLAINE 41.90N 92.28W
06/09/2020 E4.25 INCH BENTON IA TRAINED SPOTTER
&&
JLBLocal storm report, Jun 9, 4:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HEAVY RAIN 2 ESE FAIRVIEW 42.08N 91.30W
06/09/2020 M2.78 INCH JONES IA TRAINED SPOTTER
&&
AELocal storm report, Jun 9, 5:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 3 ENE MARION 42.05N 91.54W
06/09/2020 M1.93 INCH LINN IA TRAINED SPOTTER
&&Flood, Benton
- When
- June 9, 5:30 PM CST to 8:30 PM CST
- Where
- Benton County, 5.55 mi S of Vinton to 5.16 mi NNE of Van Horne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.090, -92.020
Law Enforcement reported that water was completely over the road at 64th St and 24th Avenue. The road has been closed.
Flash Flood, Buchanan
- When
- June 9, 5:52 PM CST to 8:52 PM CST
- Where
- Buchanan County, 0.69 mi S of Stanley to 1.38 mi W of Fairbank
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -91.820
A trained spotter reported flash flooding of the West Branch of Buffalo Creek at 652 PM CDT. Additionally, there are numerous reports of road closures and water over the roadways in the northern Half of Buchanan County.
Flash Flood, Johnson
- When
- June 9, 6:00 PM CST to 9:00 PM CST
- Where
- Johnson County, 3.17 mi ESE of Iowa City to 1.13 mi SSW of Tiffin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.490
Area river gauges were indicating high water leavels occurring on many creeks and rivers across Johnson County and in particular in North Liberty and Iowa City. While levels have peaked and creeks and rivers are starting to recede, these creeks and rivers remain out of their banks.
Flood, Benton
- When
- June 9, 6:23 PM CST to 9:23 PM CST
- Where
- Benton County, 1.24 mi SE of Vinton to 0.6 mi SE of Vinton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.160, -92.010
Law Enforcement reported street flooding in the city of Vinton.
Flood, Iowa
- When
- June 9, 7:00 PM CST to 10:00 PM CST
- Where
- Iowa County, 2.17 mi WSW of Koszta to 2.14 mi WSW of Koszta
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.810, -92.240
Broadcast media relayed a public report that Heney Creek was over the bridge on 140th avenue southwest of Koszta.
Flash Flood, Linn
- When
- June 10, 9:15 AM CST to 12:15 PM CST
- Where
- Linn County, 0.51 mi E of Marion Mc Bride Arpt to 3.15 mi SSE of Marion Mc Bride Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.070, -91.620
The public reported water is over the road and making it impassable.
Flood, Buchanan
- When
- June 10, 9:44 AM CST to 12:44 PM CST
- Where
- Buchanan County, 0.51 mi E of Fontana County Park to 1.74 mi SSW of Fairbank
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -91.910
The Emergency Manager reported that flooding continues across Northern Buchanan County. Emergency Management also reports that water is going over the dam and into the shelter at Fontana Park.
Flash Flood, Linn
- When
- June 10, 12:00 PM CST to 3:00 PM CST
- Where
- Linn County, 0.86 mi NE of Covington to 0.9 mi NE of Covington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.010, -91.760
A public report that Silver Creek was well out of its banks and flooding a backyard along the creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895225, 895192, 895197, 895222, 895223, 895198, 895224, 895221.